Enable JavaScript to visit this website.
Understanding breakthrough bleeding
Have you ever experienced vaginal bleeding before you get your period, or even after your period has ended? Have you ever observed light blood stains on your underwear or toilet paper when you go to the toilet? If you are seeing this occasionally, do not worry, this is a common condition in women known as breakthrough bleeding.

What is breakthrough bleeding?

Breakthrough bleeding, or spotting, is any vaginal bleeding that occurs between periods, ie, after a period ends and before the next period begins. The degree of bleeding may range from light and faint pinkish bleeding that is only noticeable on toilet paper or underwear, to a drop or two of blood, or a heavy flow that may be similar to a menstrual period.1

What causes my breakthrough bleeding?

Hormonal contraception
One of the common causes of breakthrough bleeding is contraception using hormonal methods, which include2:

  • Taking the combined oral contraceptive pill or progestogen-only pill
  • Applying the contraceptive patch
  • Having a contraceptive implant or intrauterine system (IUS) fixed
  • Injection of hormones to stop ovulation (contraceptive injection)

If you are under hormonal contraception, be cautious that the following conditions may also increase your chances of having breakthrough bleeding2,3:
  • You missed or forgot to take your pills (any combined pills or progestogen-only pills)
  • Stopping and restarting the contraceptive pills1
  • Having a problem with your contraceptive patch (may also happen with contraception using vaginal ring)
  • You are sick or have diarrhoea when you are on the contraceptive pill, as this may impair absorption of the medication
  • You missed out your pill- or patch-free week (may also happen with contraception using the vaginal ring)

Other causes
Other causes of breakthrough bleeding may include1-3:
  • A recent abortion
  • Cervical cancer
  • Cervical changes (ie, changes to the neck of the womb)
  • Cervical or endometrial polyps
  • Hormonal imbalances
  • Polycystic ovary syndrome
  • Pregnancy
  • Sexually transmitted infections (eg, chlamydia)
  • Smoking
  • Stress
  • Taking certain medications and herbal supplements
  • Taking the morning-after pill
  • Having undergone gynaecological exam procedures (eg, Pap smear)
  • Use of blood thinners (eg, aspirin)
  • Vaginal diseases
  • Vaginal dryness
  • Vaginal injuries
  • Womb cancer
To ensure that your breakthrough bleeding is not due to cancers, you are advised to have regular screening tests or medical check-ups.

Why do I get breakthrough bleeding while taking oral contraceptives?

If you are getting contraception with oral contraceptives, it is normal for you to experience breakthrough bleeding during the first few months after the start of your contraception. The actual cause of breakthrough bleeding with oral contraceptives remains unclear, but it could be due to the reasons stated below3:

  • Your body is taking time to adjust to the hormones in the pill
  • Your uterus is in transition to a thinner lining
You do not have to worry too much as your breakthrough bleeding will generally decrease with successive cycles.

References

  1. Everyday Health. Spotting Between Periods: A Cause for Concern? Available at: http://www.everydayhealth.com/pms/spottingbetweenperiods.aspx. Accessed 15 December, 2015.
  2. NHS Choices. What Causes Bleeding between Periods? Available at: http://www.nhs.uk/chq/Pages/976.aspx?CategoryID=60 . Accessed 15 December, 2015.
  3. Mayo Clinic. Birth Control. Available at: http://www.mayoclinic.org/healthy-lifestyle/birth-control/expert-answers/seasonale-side-effects/faq-20058109 . Accessed 15 December, 2015.